Patient Comments: Muscle Cramps - Causes

What was the cause of your muscle cramps?

Comment from: Ellen, 55-64 Female (Patient) Published: April 01

I am 56 years old and have suffered with severe cramps for three years. I drank a quart of tonic water daily and I exercised my legs and feet. I drink 1/2 gallon of water every day, I take hot baths before bed, I wear light socks to bed nothing works. I now take CoQ10 daily and Mag-Ox three times per day. I have had exams, x-rays, blood tests and ultrasounds. I have been to four physicians including an orthopedic surgeon... there is not relief whatsoever and the doctors have no other suggestions. I do not seem to have a magnesium deficiency per the blood results so we are baffled. The cramps are so bad I have to use my hands to straighten out my feet because they curl up. It is scary flying out of bed with this severe pain. I worry about falling now that I am older. I am always tired and drag through the days.

Was this comment helpful?Yes
Comment from: Suzie Q, 65-74 Female (Patient) Published: December 05

Intestinal disturbances or disease can cause malabsorption of many vitamins and minerals, as well as dehydration. I have muscle cramps in my chest, intestines, stomach, lungs, feet and legs due to Crohn's disease and resulting ileostomy. I often feel very weak and lightheaded. Potassium, magnesium, and calcium help, and I have been advised by my doctor to use lots of salt as well as to drink a gallon of water a day. The muscle cramps in the back of my calves can leave me with bruises. My vision and memory can be affected. Depression and feelings of not being worth a hoot make life challenging.

Was this comment helpful?Yes
Comment from: JAN, 55-64 Female (Patient) Published: October 08

I have suffered with benign faciclations for the last 25 years or so. I am 58 now. I remember vividly when I first felt the faciclations as I was heading home from the gym sitting at a stoplight and I could feel this twitching in my legs below the knee. I thought it was kind of weird but after a few minutes it went away and then it was about 2 weeks later I felt it again and it continued into the night and when I went to bed I got a bad cramp in one of my calves. It went a long time before I felt it again but over the last 10 years it has gotten progressively worse. I saw a neurologist about 10 years ago and after my exam he wanted to do an electromyogram (EMG) test. He felt certain it was benign fasciculations and told me to increase my magnesium and I would be fine. He said the good thing was it's benign which meant no worries. Well, it got worse and worse over the years. Stress makes this condition worse. Last March I was under a lot of stress with my business and I had a mini “meltdown” (my term for it). I had the fasciculation constantly and I had not been sleeping. It is very difficult to relax to go to sleep when this is going on. The twitching grew worse and my heart started beating fast on and off. I used every remedy I had tried before even though they didn't work then but I tried again. I drank almost 2 liters of tonic water and nothing. I spoke with my sister who said I had a panic attack. I had never had one before but my doctor said yes, that is what happened. My doctor put me on clonazepam 0.5 mg and told me to go home, take it and relax. I took it, fell to sleep for a couple hours and when I woke up the fasciculations were gone. They stayed gone for months but the new neurologist I started seeing said the medication will wear off and they have started to do that. It makes me very tired so I can't even take the full daytime dose. I am now trying ropinirole, which is a restless leg syndrome (RLS) medication since I have some of those symptoms. I have been on it about 12 days and last night was one of the worst nights I have had since the meltdown. Before my meltdown I was taking no medications, just vitamins etc. and have been seeing a naturopath. She tried everything as well but nothing worked. It is so frustrating, painful and depressing. If it was just a little cramp and you could walk it off and go back to bed that would be one thing but the fasciculation's cause the cramping so its not stop and the more you relax the worse it gets. Very difficult to deal with.

Was this comment helpful?Yes
Comment from: carl, 55-64 Male (Patient) Published: February 20

I am 58 and have a below knee amputation. I have been suffering for nearly 3 years with terrible muscle cramps in the calf of my leg every day. I have tried everything from medicines to a back operation to shots in the back. I only walk a few feet at a time and have to stop. I've been from doctor to doctor. I've had every test and nothing works.

Was this comment helpful?Yes
Comment from: Ace, 45-54 Male (Patient) Published: February 03

I have a sinus infection along with a prostrate infection to boot. Both my general practitioner and my urologist prescribed me sulfamethoxazole TMP DS 800 - 160 tab and ciprofloxacin HCL 500 MG tablet. I've had the most terrible excruciating pain in my left shoulder and my left hip. Almost unbearable. I don't what is causing this, loss of electrolytes or allergic reaction. I`m not over either problems with my prostrate or my sinuses. I had to stop both antibiotics so that I could function on my job without shouting in extreme pain all the time.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Muscle Cramps - Effective Treatments Question: What kinds of treatments have been effective for your muscle cramps?
Muscle Cramps - Vitamins and Supplements Question: Which vitamins or supplements did you start taking to relieve muscle cramps?
Muscle Cramps - Prevention Question: What measures have you found effective in preventing muscle cramps?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!